View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 10/17

Patient, heal thyself

Text Size: Small Large Medium
Posted: October 16, 2006 5:49 p.m.
Updated: October 24, 2006 8:39 a.m.
DEAR DR. GOTT: I am a 72-year-old male. I had colon cancer in 1990 and a serious heart attack in 1995. I started cholesterol medication shortly after that, until two years ago, when I started having leg cramps, weak muscles and sore ankles so bad I could no longer walk without a cane. I had tried every cholesterol medication available. I convinced my cardiologist to drop all cholesterol medication. I am happy to report I can walk again. I take omega-3 fish oil and feel great. My only question is, if statins damage muscles, what does it do to the heart? It is also a muscle.
    DEAR READER: Good question. I don't know the answer. To my knowledge, the muscle damage that is occasionally the result of therapy with cholesterol-lowering statin drugs does not affect the heart.
    The primary consequences of rhabdomyolysis (the muscle damage to which you referred) are muscle pain and weakness. However, as the damage progresses, the protein that is released by the damaged muscles circulates in the blood stream until it is removed by the kidneys and excreted. A massive amount of protein may be more than the kidneys can tolerate. In this situation, which resembles a storm drain in a flood, the kidneys themselves may become blocked, an exceedingly dangerous situation.
    I doubt that you have suffered permanent damage. But I endorse your position regarding the unwanted effects of statin drugs, and I applaud your steadfastness in following a sensible medical path. I also should give credit to your doctor, who had the sense to listen to you and take reasonable steps to correct the problem.
    You mentioned in your letter that you are 72 years old. Given your involvement and experience with the medical profession — plus what is probably a relatively feisty attitude — you will surely live at least another 20 years, during which you might well have a earned the title of "Cranky Yankee," the label with which I bless my own wonderful, aging patients.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease."

    DEAR DR. GOTT: My daughter is addicted to Afrin, as many others are. Her doctor is casual about this situation. What are the effects of this? Where should she go for help?
    DEAR READER: As is true with many types of nose spray, Afrin can cause a congestive condition called "rebound" if used for more than a few days at a time.
    You don't say the reason your daughter is misusing Afrin. If she simply has nasal congestion, a daily lavage with saltwater might help her. Or, if she has allergies, an oral antihistamine, such as Claritin, could lessen her congestion.
    In either case, I recommend that she stop using the Afrin; that act by itself could solve her problem.
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...